PEOPLE TALK ABOUT IT.

Ask Dr. Joan: Is brown/black bleeding after abortion normal?

Posted by drjoan on Fri, Jan 1, 2010 @ 2:08 PM

Question:                                                                                                                                                                                                                                                                                                                                                                    I had an abortion at the end of October for my own personal reasons.  After procedure I bled about 7 days and everything seemed normal.  I started orthotricycline.  End of November I got my period, lasted about 1 week, was normal.  End of December when it was time for my period it started out very dark brown, almost black…with small fibers/clots.  After about 4 days, it turned red and then finished.  Now I started spotting one week early, but its only brown blood.  I am not done with my pill pack till Saturday but I have been bleeding small amounts of brown since last Friday.  I went back to the abortion clinic on Monday and had the doctor check me, on the ultrasound he seen the area where I’m about to shed my period, but another white area that looks like old blood.  He told me to change the birthcontrol at end of this period to LoEstrin 24.  He said he never really seen this problem and isn’t sure why the old blood would be there.  I am very concerned and dont know if I should just go to a gyn and have them look or should I try what he said and wait till next month.  Is this brown/black blood going to hurt me?  I have no infection, smell, irritation or pain.  I’m petrified.

 
 Answer:
Dear Deanna,
There are no concerns about having brown or dark bleeding for months after an abortion.  For the first months it is common and normal, and usually indicates that there is blood in the uterus that does not come down immediately, so it turns brown before it comes out.  Clots are also common and normal, and indicate the same thing – that the blood stayed in the uterus and started to clot before the uterus expelled it. 
 
Dark brown bleeding that continues for more than a few months often indicates something called “retained products.”  Technically, “retained products” is an abortion complication, but I like to think of it as more of a minor problem that can occur after any pregnancy.  Retained products sounds frightening, but it is usually harmless.  Early pregnancy tissue consists of a lining (like a period) that forms around the cavity, called “decidua.” This tissue is thicker than a period and has a firm consistency, and is tan or brown in color.  It is common and normal for some of this tissue to remain in the uterus after any pregnancy (after a full term birth, after a miscarriage, after abortion with the pill and after abortion with a procedure.)  Typically the uterus just expels the small amount of remaining decidua on its own time.  Sometimes the remaining decidua stimulates additional bleeding. 
 
There is usually no problem with having remaining tissue in the uterus.  It does not typically cause infections.  If you do not have a strong odor and a discharge, there is no reason to think you have an infection.  It does not cause problems with future fertility.  Some people with a minimal amount of “old blood” or decidua get significant cramping.  The doctor then recommends that a procedure is repeated to remove it, so that the cramping resolves.  However, in your situation, you are not having cramping, so it is optional to just wait until it passes on its own, or repeat a procedure to bring it down, and resolve the issue of ongoing irregular bleeding.  I usually leave that decision up to the patient – some women find it disturbing, and want it out.  Others are relieved to know that there is nothing to be afraid of, and that there are no consequences to having a little tissue in the uterus and that it will eventually pass on its own. 
 
I hope this is relieving to you.  If you live in New York City, we are happy to repeat an ultrasound and give you a second opinion. 
 
Doctor Joan

Leave a Reply

GO TO MOBILE SITE